Alert archive / California / Flash Flood Warnings in 2017

Flash Flood Warning 58, NWS Las Vegas, NV

August 1, 2017Inyo County, California

NWS Las Vegas, NV issued this flash flood warning at Aug 1, 2017, 3:02 PM PDT for Inyo County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2017, 3:02 PM PDT (22:02 UTC)
Expired
Aug 1, 2017, 6:00 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Inyo County, CA

The radar

The Las Vegas radar (KESX), 123 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 10.0 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2017-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 186 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2017-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
186 J/kg
Mixed-layer CIN
-240 J/kg
Mixed-layer LCL
3059 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

904 
WGUS55 KVEF 012202
FFWVEF
CAC027-020100-
/O.NEW.KVEF.FF.W.0058.170801T2202Z-170802T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
302 PM PDT TUE AUG 1 2017

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Southeastern Inyo County in south central California...

* Until 600 PM PDT

* At 259 PM PDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Shoshone, and Death Valley Junction. Roads impacting include 
  California Highways 127 and 128. Storms and runoff will likely 
  reach Death Valley Junction, California 190, and Ash Meadows 
  Road/State Line Road after an hour or so.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.

&&

LAT...LON 3640 11641 3581 11565 3581 11573 3579 11574
      3580 11647 3646 11687

$$

STEELE
2 follow-up statements
943 
WGUS75 KVEF 020022
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
522 PM PDT TUE AUG 1 2017

CAC027-020100-
/O.CON.KVEF.FF.W.0058.000000T0000Z-170802T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inyo CA-
522 PM PDT TUE AUG 1 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM PDT FOR
SOUTHEASTERN INYO COUNTY...

At 522 PM PDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area.  Flash flooding is expected to begin
shortly.

Some locations that will experience flooding include...
Furnace Creek, Shoshone, Tecopa and Death Valley Junction. Roads 
impacted include California Highway 178.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.

&&

LAT...LON 3640 11641 3581 11565 3581 11573 3579 11574
      3580 11647 3646 11687

$$

STEELE
106 
WGUS75 KVEF 020051
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
551 PM PDT TUE AUG 1 2017

CAC027-020100-
/O.EXP.KVEF.FF.W.0058.000000T0000Z-170802T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inyo CA-
551 PM PDT TUE AUG 1 2017

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN INYO COUNTY WILL EXPIRE
AT 600 PM PDT...

The heavy rain has ended, however, runoff may still continue. Please 
continue to heed any remaining road closures. A Flash Flood Warning 
remains in effect for adjacent areas such as Jubilee Pass.

LAT...LON 3640 11641 3581 11565 3581 11573 3579 11574
      3580 11647 3646 11687

$$

STEELE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 2:20 PM PDT, 42 minutes earlier.

Area forecast discussion, Aug 1, 2:20 PM PDT, 42 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
220 PM PDT Tue Aug 1 2017

.SYNOPSIS...Monsoon moisture will continue to push in from the
south, bringing chances for thunderstorms through the week.
Temperatures will remain near normal, except in areas where
thunderstorms occur. Humid conditions will also persist, most
notably near and southeast of Interstate 15.
&&

.DISCUSSION...Showers and storms were a bit more numerous this
afternoon than 24 hours ago, but none were getting particularly
strong as of 2 PM. As noted by previous shifts, the main concern for
this period appears to be flash flooding Wednesday. Analyses showed
higher precipitable water lurking south of our area, and models show
values as high as 2 inches being pulled north and west tomorrow,
perhaps reaching as far as Needles and Twentynine Palms. Discussed
the possibility of a Flash Flood Watch for portions of San
Bernardino County, but eventually decided against it due to forecast
storm motions being a little too fast to favor flash flooding. With
that said, any storms which anchor onto terrain or train across the
same location will likely produce flash flooding, but the coverage
is expected to be too low to justify a Watch. Precip chances will
remain elevated on Thursday, then the forecast becomes more
uncertain from Friday onward. The models are disagreeing on how to
handle a weak trough approaching the West Coast, which may or may
not bring some drying southwest flow to our area. The GFS is more
aggressive with the drying than the ECMWF, which has been the case
for a few days now. Tried to paint a compromise in the grids,
showing precip chances across the north as a nod to the GFS and also
across the east as a nod to the ECMWF, with dry conditions for most
of San Bernardino County and nearby areas. In general, temperatures
should be within a few degrees of normal through the period, except
for spots where thunderstorms occur early in the day.
&&

.FIRE WEATHER...The atmosphere will be fairly moist and unstable
through the week, leading to isolated to scattered thunderstorms
which will have the potential to produce heavy rain. High pressure
developing over northern Nevada may suppress thunderstorm activity
over Lincoln, Nye and Esmeralda Counties for much of the upcoming
week.
&&

.HYDROLOGY...Creeks, streams and rivers in northern Inyo County
have shown decreasing flows over the last couple of days.
However, some road closures continue in the area. Bishop Creek
Bypass and Big Pine Creek Bypass continue to be utilized to
minimize flows through Bishop and Big Pine. Increasing moisture
will bring increasing thunderstorm chances, which could produce
additional runoff that could rapidly increase flows beginning on
Wednesday. Remember, never drive through flooded roadways or around
barricades. Also, pastureland or farmland adjacent to creeks,
streams or rivers could experience areas of standing water.
&&

.AVIATION...For McCarran...Light winds favoring diurnal patterns
expected through early afternoon Wednesday. There is a small chance
southerly outflow from thunderstorms near Laughlin could impact the
airfield this evening (between 3-6z) but confidence is low and
speeds are unlikely to be strong if it does occur. Otherwise, light
south winds and scattered clouds expected overnight.  Improved
chances for thunderstorm activity expected tomorrow afternoon, and
the potential is there for thunderstorms to impact the valley and
any of the approach corridors. Gusty outflow winds and brief heavy
rain will be the biggest concern, mainly after 20z.

For the rest of southern Nevada, northwest Arizona and southeast
California...Light winds favoring diurnal trends expected for most
of the region. An area of thunderstorms developing out of northern
Arizona is likely to impact the Colorado River Valley this evening
and may bring rain and wind to KIFP and KEED between 00-06z this
evening. Gusts over 35 knots will be possible. Elsewhere, SCT-BKN
clouds expected overnight (especially south of I-40). Widespread
thunderstorm activity returns tomorrow, with the greatest chances
along and east of I-15.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

Morgan/Outler

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 4:15 PM PDTFlash Flood WarningVEFInyo3 hr

Nearby

Flash Flood Warnings in California, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.